Univ. Heidelberg
Statistics Group   Institute of Applied Mathematics   Faculty of Mathematics and Computer Science   University Heidelberg
Ruprecht-Karls-Universität Heidelberg Institute of Applied Mathematics Statistics of inverse problems Research Group
german english french

Research projects
Completed theses

Last edited on
Oct 18, 2021 by JJ
Journal of Nonparametric Statistics, 29(4),694-730

Adaptive nonparametric estimation in the presence of dependence

Nicolas ASIN (Université catholique de Louvain) and Jan JOHANNES

We consider nonparametric estimation problems in the presence of dependent data, notably nonparametric regression with random design and nonparametric density estimation. The proposed estimation procedure is based on a dimension reduction. The minimax optimal rate of convergence of the estimator is derived assuming a sufficiently weak dependence characterised by fast decreasing mixing coefficients. We illustrate these results by considering classical smoothness assumptions. However, the proposed estimator requires an optimal choice of a dimension parameter depending on certain characteristics of the function of interest, which are not known in practice. The main issue addressed in our work is an adaptive choice of this dimension parameter combining model selection and Lepski’s method. It is inspired by the recent work of Goldenshluger and Lepski [(2011), Bandwidth Selection in Kernel Density Estimation: Oracle Inequalities and Adaptive Minimax Optimality, The Annals of Statistics, 39, 1608–1632]. We show that this data-driven estimator can attain the lower risk bound up to a constant provided a fast decay of the mixing coefficients.

Density estimation, nonparametric regression, dependence, mixing, minimax theory, adaptation

AMS Subject Classification:
62G05, 62G07, 62G08

Preliminary version:

Comment / Contact
Markdown: formatting is possible. All comments are held for moderation.